Utah, 2018

Damaging Winds in Utah, April 2, 2018

April 2, 2018 · NWS SLC · 4 events in 4 counties and zones

Scattered thunderstorms formed across Utah on April 2, with several of these storms producing strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Scattered thunderstorms formed across Utah on April 2, with several of these storms producing strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 2, 9:22 AM MST, 2 hours 38 minutes earlier.

Area forecast discussion, Apr 2, 9:22 AM MST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1022 AM MDT Mon Apr 2 2018

.SYNOPSIS...A fast moving cold front will move from northwest Utah
early this morning southeastward into central Utah by this
afternoon and out of Utah by this evening. A ridge of high
pressure will build in for the remainder of the work week.

&&

.DISCUSSION...A fast moving cold trough over northern Idaho will
move east southeast into Montana and Wyoming by tonight. The
associated surface cold front near the northwest corner of Utah at
10am will race southeast across the central Wasatch Front by early
afternoon and to a Green River to Cedar City line by about 6-7pm
and then out of the CWA by late evening. The combination of a
tight surface gradient behind the cold front and strong 700mb
winds will cause gusty post frontal winds exceeding 45 mph over
the Great Salt Lake Desert, western Uinta Basin, and portions of
northern Utah County this afternoon through 9pm this evening. A
wind advisory is in effect for these areas through 9pm. Due to a
slightly slower movement of the cold front will extend the wind
advisory for the western Uinta Basin until midnight. A High Wind
Warning remains in effect for southwest Wyoming and Castle Country
where wind gusts in excess of 60 mph are expected.

The combination of strengthening 700mb cold advection and a the
entrance region of the 300mb jet coming into alignment between 21Z
and 00Z this afternoon across the central Wasatch Front and
Mountains have increased the PoPs to categorical. Also, with the
700mb temperatures lowering to -10 degrees C by 00Z across the
northern Wasatch have included the mention of snow showers for
this afternoon. However, no accumulation is expected on roads.

Across the southern portions of Utah, the cold front will move
through this afternoon but it will be dry as all of the upper air
support will remain across northern Utah or farther north through
the period.

This is a rather cold air mass behind the cold front and
temperatures will go below freezing in all areas except for the
extreme southern tier of Utah tonight.

&&

.AVIATION...A cold front will cross the KSLC terminal between 18-20z
today, with increasingly gusty northwest winds developing after 20z.
A 70% chance exists for gusts greater than 30 mph between 21-02z
today. Prior to that, light and variable to light north winds
(largely below 7 kts) are expected to be the norm. Cigs will lower
to below 6000ft AGL between 19-20z, with periodic rain showers
expected during the 20-00z window this afternoon.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory until 9 PM MDT this evening for UTZ004-005.

     Wind Advisory until midnight MDT tonight for UTZ011.

     High Wind Warning from 2 PM this afternoon to 3 AM MDT Tuesday
     for UTZ012.

WY...High Wind Warning until midnight MDT tonight for WYZ021.

&&

PUBLIC...Struthwolf
AVIATION...Merrill

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Apr 2, 4:16 AM MST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
516 AM MDT Mon Apr 2 2018

UTZ001>016-019>021-517-518-WYZ021-031300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
516 AM MDT Mon Apr 2 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

West to northwest winds will increase this morning ahead of an
approaching storm system and become strong and gusty through the
passage of a cold front. The strongest winds will occur over
southwest Wyoming, the northwest Utah deserts, northern Utah
County, the Uinta Basin, and Castle Country late this morning
through this evening.

Minor accumulating snow can be expected across the mountains of
northern Utah today. The northern valleys will mostly see rain,
with any snow producing little or no accumulation.

The cold front will bring a sharp drop in temperatures. Overnight
mins are likely to be below freezing for most areas except the
lower valleys of far southern Utah.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A mid but potentially wet storm system will impact the area over
the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The radar

The Salt Lake City radar (KMTX), 16 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weber

When
April 2, 12:00 PM MST to 12:30 PM MST
Where
Weber County, 7.79 mi SSW of Little Mtn
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.155, -112.330

Fremont Island reported a peak wind gust of 62 mph.

Thunderstorm Wind, Morgan

When
April 2, 12:00 PM MST to 12:30 PM MST
Where
Morgan County, 0.63 mi ESE of Croydon
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.068, -111.508

A peak wind gust of 58 mph was reported at I-84 at Devil's Slide.

Thunderstorm Wind, Duchesne

When
April 2, 1:00 PM MST to 1:30 PM MST
Where
Duchesne County, 3.74 mi WNW of Duchesne
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.187, -110.467

A peak wind gust of 57 mph was reported at US-40 at Starvation Reservoir.

Thunderstorm Wind, Utah

When
April 2, 8:00 PM MST to 8:30 PM MST
Where
Utah County, 5.61 mi SSW of Lehi
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.330, -111.904

Saratoga Springs reported a peak wind gust of 61 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2018Every state in 2018This day in weather historyWarnings in Utah, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751046, 751048, 751049, 751047.